Development of insulin allergy after bone marrow transplantation.
Insulin allergy is a not uncommon condition even though human insulin and insulin analogues are widely used. However, the development of insulin allergy after bone marrow transplantation has not been reported.
A 44-year-old Japanese woman had aplastic anaemia and secondary haemochromatosis. She was diagnosed with having diabetes at age 32 years and had been treated with human insulin. At age 34 years, bone marrow transplantation was performed. One year later, a rash and urticaria appeared immediately after insulin injections. Intracutaneous tests were positive for both human insulins and analogues, whereas the test for protamine was negative. Furthermore, an IgE-radioallergosorbent test against insulin was positive. Thus, we diagnosed the patient with having an IgE-mediated type I allergy against insulin. Insulin therapy with insulin aspart, which showed the least skin reaction, was continued and the insulin allergy disappeared in 7 years.
This is the first description of insulin allergy after bone marrow transplantation. Our case underscores the effects of bone marrow cells on IgE-mediated type I allergy for insulin.
Department of Endocrinology and Metabolism, Toranomon Hospital, Tokyo, Japan.
SourceDiabetic medicine : a journal of the British Diabetic Association 29:10 2012 Oct pg 1339-41
Bone Marrow Transplantation
Graft vs Host Reaction
Pub Type(s)Case Reports